Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 95, NWS Topeka, KS

June 11, 2015Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2015, 5:58 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 5:58 PM CDT (22:58 UTC)
Expired
Jun 11, 2015, 6:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS53 KTOP 112258
SVRTOP
KSC041-127-112345-
/O.NEW.KTOP.SV.W.0095.150611T2258Z-150611T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
  WEST CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TAMPA...AND
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HERINGTON...HOPE...WOODBINE AND LATIMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3861 9694 3861 9724 3864 9727 3884 9688
      3863 9671 3854 9693
TIME...MOT...LOC 2258Z 236DEG 25KT 3855 9718

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
981 
WWUS53 KTOP 112314
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT THU JUN 11 2015

KSC041-127-112345-
/O.CON.KTOP.SV.W.0095.000000T0000Z-150611T2345Z/
MORRIS-DICKINSON-
614 PM CDT THU JUN 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DICKINSON AND WEST CENTRAL MORRIS COUNTIES UNTIL 645 PM CDT...

AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOPE...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...HOPE...WOODBINE AND LATIMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3861 9694 3861 9724 3864 9727 3884 9688
      3863 9671 3854 9693
TIME...MOT...LOC 2314Z 234DEG 26KT 3863 9705

HAIL...1.00IN
WIND...60MPH

$$
765 
WWUS53 KTOP 112342
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT THU JUN 11 2015

KSC041-127-112352-
/O.EXP.KTOP.SV.W.0095.000000T0000Z-150611T2345Z/
MORRIS-DICKINSON-
642 PM CDT THU JUN 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
WEST CENTRAL MORRIS COUNTIES WILL EXPIRE AT 645 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3861 9694 3861 9724 3864 9727 3884 9688
      3863 9671 3854 9693
TIME...MOT...LOC 2342Z 234DEG 26KT 3875 9684

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:37 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 3:37 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT Thu Jun 11 2015

.SHORT TERM...(This Evening through Friday)
Issued at 305 PM CDT THU JUN 11 2015

Latest surface analysis at 19Z had a frontal boundary from near CNK
to near LBL. Warm front and surface low was located in southern
Nebraska and northern Missouri. Latest mesoanalysis shows 700 mb
temperatures around 11C over most of the cwa. MLCAPE ranges from
1500-2500 J/kg this afternoon with effective shear of 25 to 35 kts.
Convergence along the front will continue through the late afternoon
and evening hours. There is a mid level wave moving across Nebraska
which will aid in scattered thunderstorm development this afternoon
and evening. Short range high resolution models show scattered
thunderstorms developing over the next few hours along the front as
it moves across the cwa. Low level jet tonight will be parallel to
the front tonight with the theta advection northeast into Missouri
and Iowa. Potential for locally heavy rainfall is still there with
precipitable water values ranging from 1.5 to 1.8 inches. Lows
tonight will fall into the 50s in the north central to the upper 60s
southeast of I-35.

Friday, the Front looks to focus across southern Kansas and then
move slightly northward to near Burlington and Garnett in the
afternoon hours. Showers and thunderstorms will focus along the
boundary in the morning hours and move east northeast from south
central Kansas. Focus for locally heavy rainfall shifts a bit south
in the afternoon into southern Kansas and Oklahoma. MUCAPE increases
to around 800-1000 J/kg across east central Kansas in the afternoon
hours, but shear is weak to marginal. Upper trough moving east will
increase the upward vertical motion for showers and thunderstorms to
develop along the frontal boundary in the afternoon. Highs behind
the front will range from the lower to middle 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT THU JUN 11 2015

Friday Night through Sunday, A southern stream longer wave upper
level trough across the southwestern US and northern Mexico will
continue through the period. A surface warm front will surge
northward across the CWA Friday night with plenty of deep gulf
moisture moving north. The southern stream jet looks fairly weak,
under 30 KTS of mid level flow. However, minor disturbances ejecting
northeast across the southern and central plains, with a weak CAP in
place, will provide sufficient ascent for periods of showers and
thunderstorms through the period. The most likely dry periods will
be during the late morning and early afternoon hours. The primary
hazard will be heavy rainfall. It will be difficult to determine
where the highest rainfall amounts will occur with deep moist
convection, but areas along and south of I-70 could see up to 2
inches of rainfall through the period. Highs will range from the
upper 70s to lower 80s. If we see a bit more insolation, then Highs
may reach the mid 80s on Sunday. Overnight lows will be in the 60s.

Chances for precipitation remain throughout the rest of the period
from Sunday night to Thursday. As one upper level trough moves out
of the area Sunday evening, another upper level, positively-tilted
trough stays stagnant over the southern Great Plains at least
through Tuesday. At the surface, a NE to SW boundary sets up which
would provide the lift for any storms on these days. Models begin
to vary greatly by Wednesday and Thursday with the ECMWF expanding
an upper-level high over the SE CONUS into Texas, causing more
zonal flow over the Central Plains. The GFS does not expand this
high allowing for the shortwave trough to remain over the southern
plains these days bringing better chances for precipitation.
Overall, the severe threat looks low for the period with weak
instability and shear present almost all days. There could be
periods of heavy rainfall which would enhance the potential for
flooding over the already saturated area. Cloud cover will
dominate the period and temperatures will stay pretty consistent
with highs in the mid-80s and lows in the upper-60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1244 PM CDT THU JUN 11 2015

VFR conditions are expected outside of convective activity through
04Z then cigs gradually become MVFR for the rest of the period. A
front is expected to move through the terminals in the 22Z-03Z
time period. Also additional TSRA may affect TOP and FOE through
10Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Gargan/Heller
AVIATION...53
Hazardous weather outlook, Jun 11, 3:38 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU JUN 11 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-122045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT IN THE LATE AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. THE PRIMARY HAZARDS WITH
ANY SEVERE STORMS WILL BE LOCALLY DAMAGING WIND AND LARGE HAIL.
FLASH FLOODING WILL ALSO BE POSSIBLE...PARTICULARLY WHERE MULTIPLE
STORMS CAN MOVE OVER THE SAME LOCATIONS.

FLOODING ALONG STREAMS IS FORECAST ACROSS THE PARTS OF NORTH
CENTRAL AND NORTHEAST KANSAS THROUGH TONIGHT. SEE THE LATEST FLOOD
PRODUCTS FOR DETAILS.

FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO
PERSIST UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY AS
A SERIES OF DISTURBANCES MOVES THROUGH THE OUTLOOK AREA.
CERTAINTY IN SEVERE STORMS DEVELOPING AT ANY PARTICULAR TIME IS
LOW AS THESE SYSTEMS ARE FAIRLY WEAK GIVEN THE DECENT AMOUNT OF
INSTABILITY IN PLACE. MAIN HAZARD WILL BE THE BRIEF HEAVY
RAINFALL...LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY IN NORTHERN KANSAS BETWEEN 4 PM AND 10 PM.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER
THAN AN INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 11, 1:08 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
108 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HEAVY RAIN       E DELIA                 39.24N 95.96W
06/11/2015  E1.40 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BAERG
Local storm report, Jun 11, 5:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             NNE MORRILL             39.93N 95.69W
06/11/2015  E1.00 INCH       BROWN              KS   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL AND HEAVY RAIN

&&

EH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:52 AM CDTAreal Flood AdvisoryTOPCloud, Republic113 min
Jun 11, 4:29 AM CDTAreal Flood AdvisoryTOPCloud, Republic2 hr
Jun 11, 8:53 AM CDTRiver Flood WarningTOPCloud61 hr
Jun 11, 8:53 AM CDTRiver Flood WarningTOPClay4 days
Jun 11, 9:53 AM CDTRiver Flood WarningTOPMarshall44 hr
Jun 11, 4:24 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha36 min
Jun 11, 4:57 PM CDTSevere Thunderstorm WarningTOPBrown48 min
Jun 11, 6:50 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee40 min
Jun 11, 6:51 PM CDTSevere Thunderstorm WarningTOPWabaunsee39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.